Medication Monday: Seroquel

It is hard to believe that this is the last Monday in February. The year seems to be just rolling right along. And since it is Monday, that means it is time again for Medication Monday, the weekly series that offers a brief informative introduction to the various mental health medications currently available. This week we are talking about Seroquel (Quetiapine).

Seroquel belongs to the class of medication known as anti-psychotics and it is used to treat certain mental illnesses or mood disorders including bipolar disorder, mania or depression associated with bipolar disorder, and schizophrenia. Like other mental health medications, it works by restoring a natural balance of neurochemicals in the brain. 

This medication can help with hallucinations and concentration. It also may increase the clarity of one’s thinking and can increase positive thoughts about yourself, while feeling less nervous. Other possible improvements include your mood, sleep, appetite, and energy level. All of these may lead to a more active and enjoyable lifestyle.

However, like all mental health medications, Seroquel does come with some notable side effects. While second-generation antipsychotics may not have the same harsh side effects as first-generation antipsychotics, Seroquel can still cause constipation, drowsiness, upset stomach, tiredness, weight gain, blurred vision, or dry mouth. Dizziness or lightheadedness may occur, especially when you start or increase your dose. If any of these effects persist or worsen, tell your doctor immediately.

In particular, I have seen several comments from users who say that drowsiness is an understatement, that they sleep 10 to 12 hours a day or else are tired when they wake. The joke several users have made is that it is hard to be anxious when you are in a coma. Some of these same users reported an increased appetite when they did wake.

Seroquel also has a rare risk of potentially fatal side effects, such as heart attack, stroke, or an irregular heartbeat. However, I emphasize that this is rare, and is only a slight increase in risk.

However, despite these possible side effects, you should never come off of Seroquel suddenly, as doing so can cause serious side effects. Doing so may cause trouble sleeping, nausea, headache, diarrhea, irritability.

If you experience any of the side effects above or are concerned at all about taking Seroquel then you should talk to your doctor as soon as possible. As I remind everyone each week, I am not a doctor, and Medication Monday should not be treated as a substitute for medical advice. Rather it is a brief, informative introduction to some of the possible mental health medications currently available on the market.

If you are taking Seroquel, or if you have another medication you would like me to discuss feel free to let me know, either in the comments section below or through the contact page above.

And as always, thanks for reading. Until next time, be well.

Sources: WebMD – Seroquel; NAMI Medications – Quetiapine (Seroquel).

3 thoughts on “Medication Monday: Seroquel

    1. I find that is an interesting aspect of meds across the board. I’m on Lexapro which isn’t supposed to cause drowsiness, but does for me. It’s like these meds can’t make their minds up!

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s